Alert archive / West Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 17, NWS Blacksburg, VA

July 16, 2005Greenbrier County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 16, 2005, 1:27 PM EDT for Greenbrier County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2005, 1:27 PM EDT (17:27 UTC)
Expired
Jul 16, 2005, 4:30 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 161731
FFWRNK
WVC025-162030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
127 PM EDT SAT JUL 16 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 430 PM EDT

* AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR MAXWELTON...OR ABOUT 5
  MILES WEST OF LEWISBURG...MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LEWISBURG AIRPORT...FRANKFORD...RENICK...FALLING SPRING...RORER AND
  ALVON.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. EXPECT FLOODING OF MILLIGAN CREEK. 
FLOODING ALONG RTE. 60 IS ALSO LIKELY. 

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3787 8059 3773 8045 3791 8010 3810 8030

$$

AMS
1 follow-up statement
000 
WGUS71 KRNK 161932
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT SAT JUL 16 2005

WVC025-161940-
GREENBRIER WV-
330 PM EDT SAT JUL 16 2005

...THE FLASH FLOOD WARNING FOR EASTERN GREENBRIER COUNTY IS 
CANCELLED...

HEAVY RAIN HAS TAPERED OFF ACROSS THE WARNING AREA...THUS ENDING THE 
IMMEDIATE FLASH FLOOD THREAT. HOWEVER CREEKS AND STREAMS WILL REMAIN 
HIGH AND ANY SIGNIFICANT ADDITIONAL RAIN MAY LEAD TO FLOODING 
PROBLEMS THROUGH EARLY THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR ADDITIONAL
SEVERE WEATHER INFORMATION. REPORT ANY FLOODING OR DAMAGE CAUSED BY
FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3787 8059 3773 8045 3791 8010 3810 8030

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 11:04 AM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 16, 11:04 AM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1104 AM EDT SAT JUL 16 2005

.SHORT TERM (REST OF TODAY)...

FOG HAS LIFTED AND HAS BEEN REMOVED FROM THE FORECAST. SCT TSRA
ARE DEVELOPING FROM SE WV INTO THE SW TIP OF VA. HAVE ADJUSTED
POPS BASED ON CURRENT RADAR TRENDS...THE Q-V FORCING AND LEE
TROFING ON THE 12Z RUC...PLUS THE PIEDMONT WILL LIEKLY BE MORE
UNSTABLE TODAY SINCE THEY ARE GETTING MORE HEATING THIS MORNING.
SLIGHTLY RAISED MAX TEMPS IN THE EST SINCE THEY ARE GETTING MORE
SUNSHINE THIS MORNING AND ADDED THE THREAT OF HVY RAIN SINCE
PWINS AREA 1.75 TO 2.0 INCHES ON THE 12Z SOUNDINGS.

&&

.PREVIOUS DISCUSSION...
(ISSUED 643 AM EDT SAT JUL 16 2005)

AVIATION...

FLUCTUATING SFC OBS INDICATE LIFR FOG/CIGS AT ROA/LWB ARE SHALLOW
AND SHOULD LIFT FAIRLY QUICKLY. HOWEVER...WITH SO MUCH LOW LEVEL
MOISTURE I EXPECT MVFR CIGS TO DEVELOP AT ALL SITES 14 TO 15Z.
WITH A LIGHT SOUTH TO SOUTHWEST FLOW INTO THE MTNS I EXPECT MOST
OF THE AFTERNOON TSTM DEVELOPMENT TO BE FROM THE FOOTHILLS OF THE
BLUE RIDGE WESTWARD...SO I INCLUDED A PERIOD OF THUNDER IN ALL TAF
SITES EXCEPT FOR DAN. AFTER THE RAIN AND SOME EVENING CLEARING...
MOST SITES SHOULD DROP DOWN TO IFR CIGS/FOG OVERNIGHT.

PREVIOUS DISCUSSION...
(ISSUED 304 AM EDT SAT JUL 16 2005)

SHORT TERM (TODAY THROUGH TONIGHT)...

THE FORECAST AREA WILL BE IN A BROAD SW FLOW ALOFT TODAY WITH NO
DISCERNABLE SHORT WAVES TO FOCUS CONVECTION. STILL A VERY MOIST
AIRMASS THOUGH AND WITH THE OVERNIGHT CONVECTIVE ACTIVITY DYING OUT
EARLIER...I EXPECT PLENTY OF SUN. LOOKS LIKE THE SFC TO 850 MB
THETA-E RIDGE SETS UP IN THE MTNS THIS AFTERNOON WITH LOW LEVEL
MOISTURE CONVERGENCE IN THE SW FLOW. BEST CHCS FOR SHOWERS/TSTMS
THIS AFTERNOON WILL BE ALONG AND WEST OF THE BLUE RIDGE...SO I HAVE
KEPT THE LIKELY POPS THERE THRU 800 PM. IF THE NAM IS RIGHT WITH
MORE OF A SOUTH WIND IN THE LOWEST LEVELS...AFT TSTMS WILL LIKELY
INITIATE ALONG THE BLUE RIDGE. STORM MVMNT WILL BE A LITTLE BETTER
TODAY...BUT WITH THE STRONGER WINDS THE STORMS MAY BE MORE
MULTICELLULAR AND FORM LARGER CLUSTERS THAN YESTERDAY. PWATS ARE
STILL FAIRLY HIGH- NEAR 2.0 INCHES IN THE MTNS...SO SOME AREAS
SEEING HEAVY DOWNPOURS OF > 2 INCHES LOOKS LIKE A GOOD BET. WITH ALL
OF THE RECENT RAINS...FLASH FLOOD GUIDANCE IS LOW ENOUGH THAT 2
INCHES OR MORE COULD CAUSE PROBLEMS...BUT I JUST DON/T SEE ANY FOCUS
FOR THE TSTMS TO ZERO IN ON AN AREA FOR A FLASH FLOOD WATCH. I
BELIEVE THAT ANY FLOODING THAT MAY OCCUR WOULD BE ISOLATED...SO I
WILL ADDRESS THE POSSIBILITY ONCE AGAIN IN THE HWO. CONVECTION
SHOULD BE DIURNAL WITH NO SYNOPTIC FORCING...SO I DROPPED POPS TO
CHC LATE EVENING AND LOW CHC OR SLIGHT CHC OVERNIGHT.

850 MB TEMPS ARE A FEW DEGS WARMER TODAY AND WITH PARTIAL SUN SHOULD
SEE MAXES A FEW DEGS WARMER THAN YESTERDAY. WENT CLOSER TO WARMER
MAV MOS.

LONG TERM (SUNDAY THROUGH FRIDAY)...

UPPER RIDGE CONTS TO BUILD INTO THE SERN U.S. WITH RISING HEIGHTS
INTO THE AREA...AND VEERS TO FLOW MORE TO THE SOUTHWEST AND WEST.
STILL PLENTY OF LOW LEVEL MOISTURE THOUGH SO I EXPECT SCATTERED MID
AFTERNOON TSTMS TO DEVELOP IN THE MTNS...SPREADING EAST INTO THE LEE
TROF IN THE PIEDMONT LATE AFTERNOON OR EARLY EVENING. WITH MORE OF A
DOWNSLOPE FLOW IN THE EAST...I WENT ALONG WITH THE MOS HIGHS AROUND
90. MONDAY SHOULD BE VERY SIMILAR TO SUNDAY WITH SCT MID AFTERNOON
TO EARLY EVENING TSTMS AND QUITE WARM. STAYED CLOSE TO MOS HIGHS...
HICH WERE INTO THE LOW 90S IN THE PIEDMONT. WITH DEWPOINTS ARND 70
BOTH DAYS IN THE PIEDMONT...HEAT INDICES WILL BE IN THE UPPER 90S
SUNDAY AND ARND 100 MONDAY.

SFC FNT APPCHES THE AREA TUESDAY...BUT WITH MORE OF A WEST FLOW
AHEAD OF IT THE BEST CHCS FOR SHOWERS/TSTMS SHOULD BE WESTERN SLOPES
AREAS OF THE MTNS. TUESDAY COULD BE HOT IN THE EAST WITH THE
DOWNSLOPE FLOW AHEAD OF THE FNT. FNT MAY NOT MAKE IT THRU THE AREA
WITH SUCH A STRONG RIDGE IN THE SERN U.S...AND SHUD PRVIDE A FOCUS
FOR TSTM DEVELOPMENT WED AND THU.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

AMS
Hazardous weather outlook, Jul 16, 5:23 AM EDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
523 AM EDT SAT JUL 16 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-170930-
ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND-
BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD-
FRANKLIN-GILES-GRAYSON-GREENBRIER-HALIFAX-HENRY-MERCER-MONROE-
MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE-
ROCKINGHAM-SMYTH-STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE-
YADKIN-
523 AM EDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...
SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN IN THE MOUNTAINS AND
FOOTHILLS THIS AFTERNOON...LASTING INTO THE EVENING HOURS. A HIGH
AMOUNT OF MOISTURE REMAINS IN THE AIRMASS ACROSS THE REGION...SO VERY
HEAVY RAIN IS LIKELY WITH ANY THUNDERSTORM. ISOLATED RAINFALL AMOUNTS
OF GREATER THAN 2 INCHES ARE POSSIBLE. BECAUSE OF RECENT RAINS...
AMOUNTS OF 2 INCHES OR MORE ALONG AND WEST OF THE BLUE RIDGE COULD
CAUSE LOCALIZED FLOOD PROBLEMS. AMOUNTS GREATER THAN 3 INCHES COULD
CAUSE FLOOD PROBLEMS IN THE PIEDMONT. ANY RAINFALL OF GREATER THAN
2 INCHES THIS AFTERNOON AND EVENING IS EXPECTED TO BE ISOLATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED AGAIN SUNDAY...BUT
WILL BE FASTER MOVING AND LESS OF A THREAT FOR HEAVY RAIN.
TEMPERATURES IN SOUTHSIDE VIRGINIA AND THE NORTHWEST PIEDMONT OF
NORTH CAROLINA WILL RISE IN TO THE LOWER 90S BY MONDAY. IT WILL ALSO
BE QUITE HUMID...BRINGING HEAT INDICES NEAR 100 DEGREES. THE HOT
WEATHER WILL LAST INTO AT LEAST WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

Nearby

Flash Flood Warnings in West Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.